Pennsylvania, 2008

High Wind in Pennsylvania, February 10, 2008

February 10, 2008 · NWS PBZ · 1 event in 1 county or zone

High winds behind a strong cold front produced numerous reports of power lines and trees down across Allegheny county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

High winds behind a strong cold front produced numerous reports of power lines and trees down across Allegheny county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 10, 10:38 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 10, 10:38 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1038 AM EST SUN FEB 10 2008

.SYNOPSIS...
EXPECT SHARPLY COLDER AND BLUSTERY CONDITIONS ALONG WITH SOME SNOW
SHOWERS THIS AFTERNOON IN THE WAKE OF THE STRONG COLD FRONT THAT
JUST PASSED THROUGH. WINDS WILL SLOWLY SUBSIDE TONIGHT...BUT
FRIGID LOW TEMPERATURES NEAR ZERO ALONG WITH THE WIND WILL CREATE
WIND CHILL VALUES COLDER THAN 10 BELOW. COLD HIGH PRESSURE WILL
BRING DRY CONDITIONS MONDAY. THE NEXT LOW PRESSURE SYSTEM. WITH
THE NEXT LOW PRESSURE SYSTEM COMING OUT OF TEXAS...TEMPERATURES
WILL MODERATE BUT THERE CAN BE SOME SNOW.

&&

.NEAR TERM /THROUGH TONIGHT/...
RECENT SURFACE AND RADAR DATA SHOW ANOTHER SURGE OF COLDER AIR...A
SECONDARY COLD FRONT...MOVING THROUGH THE UPPER OHIO VALLEY THIS
MIDDAY. WINDS CAN GUST TO 50 MPH AND THERE BE BRIEFLY HEAVIER SNOW
SHOWERS WITH LOWER VISIBILITIES AND SNOW AMOUNTS UP TO 1 INCH.
SO WILL MAINTAIN WIND ADVISORY. ALSO KEEP SNOW AMOUNTS UP TO 1
INCH GENERALLY AND 1-3 INCHES IN I-80 CORRIDOR AND THE APPALACHIAN
MOUNTAINS.

WITH NAM MODEL SOUNDINGS SHOWING BOUNDARY LAYER CAPPING DESCENDING
TO 5 KFT AGL BY EVENING...SNOW SHOWERS WILL DIMINISH TONIGHT. WINDS
WILL ALSO DIMINISH BELOW WIND ADVISORY CRITERIA. HOWEVER THERE
WILL BE SUFFICIENT WIND COMBINED WITH TEMPERATURES HAVING NOW
FALLEN INTO THE SINGLE DIGITS TO RETAIN THE WIND CHILL ADVISORY
NOW IN EFFECT. THE BITTER COLD WILL BE THE MAIN CONCERN AS ACTUAL LOWS
CAN APPROACH ZERO ACROSS MOST AREAS WITH LOWS OF ZERO TO 5 BELOW
ZERO ALONG THE RIDGES AND FAR NORTH BY DAYBREAK MONDAY. WITH SOME
RESIDUAL WINDS...WIND CHILLS WILL REACH -10 TO -20 ACROSS MOST
AREAS...WITH LOCAL READINGS TO -25F.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
MONDAY WILL BE DRY...BUT CONTINUED VERY COLD AS WEAK HIGH
PRESSURE CROSSES THE REGION. CLOUDS WILL INCREASE MONDAY
EVENING...WITH SOME CHANCE OF SNOW SHOWERS MAINLY ACROSS
EAST CENTRAL OHIO AFTER MIDNIGHT. TEMPERATURES WILL BEGIN
TO MODERATE MONDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS AND ECM MODEL RUNS SHOW THE NEXT SYSTEM TO AFFECT THE UPPER
OHIO WILL COME OUT OF TEXAS AS THE JETSTREAM ALOFT DEVELOPS A MORE
SOUTHWEST-NORTHEAST ORIENTATION. AS THE SYSTEM CROSSES THE AREA CROSSES
THE AREA TUESDAY AND TUESDAY NIGHT...TEMPERATURES WILL MODERATE SO
PRECIPITATION TYPE WILL A FORECAST CHALLENGE. THE GFS MOS SUGGESTS
MUCH WARMER SURFACE TEMPERATURES THAN THE NAM MOS. CURRENT
THINKING IS TO FORECAST HIGH TEMPERATURES TUESDAY IN THE UPPER 20S NORTH TO
UPPER 30S SOUTH. BLEND OF NAM AND GFS CRITICAL THICKNESS VALUES
AND MODEL SOUNDINGS SUPPORT ALL SNOW NORTH OF PIT BUT SNOW
CHANGING TO RAIN ACROSS NORTHERN WV/WESTERN MD. IN BETWEEN... SNOW
WILL MIX/BRIEFLY CHANGE OVER TO RAIN IN THE AFTN. WILL HAVE TO
WATCH SNOW ACCUMS ACROSS THE NORTH AS FCST PRECIP VALUES COULD
SUPPORT ADVISORY LEVEL ACCUMS. ALL PRECIP WILL CHANGE BACK OVER TO
SNOW TUESDAY NIGHT IN THE WAKE OF THE FRONT.

STARTING WEDNESDAY...LONG TERM PD WL CONT TO BE DOMINATED BY GENL TROF
PROJECTED OVR THE HUDSON BAY/GREAT LAKES. SHRTWVS WL CONT TO FLOW
THRU THIS PTN WITH OCNL PDS OF FLAT RIDGING/WARM ADVCTN AND PCPN.
THE LONG TERM PROG WL FEATURE TEMPS NR OR BELOW THE SEASONAL
AVERAGES OF 22 AND 39 F WITH POPS RESTRICTED TO A MAX NR THE
SEASONAL 24 HOUR NORM OF 50 PERCENT DUE TO LACK OF CONFIDENCE IN
TIMING OF PCPN SPPRTG DYNAMICS.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
CDFNT COMPLETED A SWEEP ACRS UPR OH VALLEY TERMINALS TDA.  WIND
GUSTS WL CONT TO FLIRT WITH 30 KTS INTO LATE AFTN WITH STEADY
DIMINISHMENT THEREAFTER. PORTS FM HLG NWD WL CONT TO EXPERIENCE MVFR
CIGS IN -SHSN WITH FKL AND DUJ MAINTAINING THAT RESTRICTIONS THRU
00Z AS WNW WIND CONTS TO FLOW ACRS THE LAKES.  AFTR 03Z...MID LVL
TEMPS WL BE ON THE INCRS WHICH WL DROP THE INVERSION AND SHUT DOWN
ANY PCPN.  MVFR CIGS...OR JUST ABOVE...MAY LINGER INTO MON AT THE
NRN PORTS AS BNDRY LYR WIND PROG IS STILL PROJECTED OFF THE LAKES.
VFR MAY BE EXPECTED ELSEWHERE.

MID LVL CLDS WL INCRS ON MON NGT AS WARM ADVCTN RESUMES IN ADVN OF
LOW PRES PROJECTED TO MOVE UP THE OH VALLEY.  THAT SYS WL SPREAD
PCPN/ASSOCIATED FLIGHT RESTRICTIONS OVR THE UPR OH ON TUE...WITH
CONTD MVFR WITH CIGS AND SHSN IN THE WAKE OF THE SYSTEMS CDFNT ON
WED.

VFR WL RTN FOR THU...BUT AGAIN WL BE SHORT-LIVED AS ANOTHER SYS
APPROACHES FOR THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
     FOR MDZ001.
     WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR MDZ001.
OH...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR OHZ039>041-
     048>050-057>059-068-069.
     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
     FOR OHZ039>041-048>050-057>059-068-069.
PA...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
     FOR PAZ007>009-013>016-020>023-029>032.
     WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR PAZ007>009-
     013>016-020>023-029>032.
WV...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ001>004-012.
     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
     FOR WVZ001>004-012-021>023-041.
     WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR WVZ021>023-041.

&&
Hazardous weather outlook, Feb 10, 4:50 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EST SUN FEB 10 2008

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-111000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
450 AM EST SUN FEB 10 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

WEST TO NORTHWEST WINDS WILL GUST UP TO 50 MPH AT TIMES TODAY.

WIND CHILLS BETWEEN 10 BELOW AND 20 BELOW ZERO ARE EXPECTED
TONIGHT AND EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ021>023-041-111000-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-MARION-MONONGALIA-PRESTON-TUCKER-
450 AM EST SUN FEB 10 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

WEST TO NORTHWEST WINDS WILL GUST UP TO 50 MPH AT TIMES THROUGH
THIS EVENING.

WIND CHILLS BETWEEN 10 BELOW AND 20 BELOW ZERO ARE EXPECTED
TONIGHT AND EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Feb 10, 10:32 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EST SUN FEB 10 2008

MDZ001-OHZ049-050-058-059-068-069-PAZ008-009-014>016-020>023-
029>032-WVZ001>004-012-021>023-041-101845-
GARRETT-HARRISON-JEFFERSON OH-GUERNSEY-BELMONT-NOBLE-MONROE-
VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...CADIZ...
HOPEDALE...STEUBENVILLE...CAMBRIDGE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...CALDWELL...WOODSFIELD...OIL CITY...FRANKLIN...
SUGARCREEK...TIONESTA...BUTLER...ZELIENOPLE...CLARION...
PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...
WEIRTON...WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
1032 AM EST SUN FEB 10 2008

...SNOW SHOWERS WITH COLD FRONT...

AN AREA OF SNOW SHOWERS CROSSING EAST CENTRAL OHIO, THE WEST
VIRGINIA PANHANDLE AND WESTERN PENNSYLVANIA ARE ASSOCIATED WITH
THE PASSAGE OF A STRONG COLD FRONT.

MOTORISTS...ESPECIALLY THOSE ON INTERSTATE 80 AND THE
TURNPIKE...SHOULD BE ALERT FOR A RAPID REDUCTION IN VISIBILITY TO
LESS THAN A HALF MILE AND FOR CROSS GUSTS NEARING 50 MPH.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Allegheny

When
February 10, 1:00 PM EST to 2:00 PM EST
Where
Allegheny forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83291.